Healthcare & Clinical Formulas
Six-Item Screener (SIS) Verbal Cognitive & Delirium/Dementia Score
Calculate Christopher Callahan’s 1-minute verbal Six-Item Screener (0–6: Year, Month, Day of Week + 3-Item Delayed Recall) requiring zero pen/paper for telephone, ambulance, and ED cognitive screening.
Why ED physicians use the verbal Six-Item Screener when patients cannot draw a clock!
Paper-and-pencil tests like MMSE, MoCA, and even Mini-Cog’s Clock Drawing fail whenever a patient has visual impairment, an IV line or fracture in their dominant arm, or is being triaged by telephone! Christopher M. Callahan et al. (Medical Care, 2002) derived a 1-minute, 100% verbal 6-point subset of the MMSE: ask the patient to register three words (Apple, Table, Penny), ask three Temporal Orientation items—(1) What year is this? (2) What month is this? (3) What is the day of the week?—and then ask for Delayed Recall of the three words (1 point per correct item, range 0–6)!
Callahan validated two clinical cutoffs: in community/ED screening for ANY cognitive impairment (MCI, delirium, or dementia), <= 4 points (2+ errors) is Positive (88.7% sensitivity for dementia); for high-specificity moderate-to-severe dementia screening, <= 3 points (3+ errors) yields 95.6% specificity!
| Six-Item Screener Total (0–6) | Errors Made (6 - Score) | Clinical Cognitive Screening Tier |
|---|---|---|
| 5 – 6 Correct (0–1 Error) | 0 or 1 Error | Normal Brief Cognitive Screen (>=5) |
| 4 Correct (2 Errors) | 2 Errors (<=4 Cutoff) | Borderline / Mild Impairment Screen Positive (<=4) |
| 0 – 3 Correct (3–6 Errors) | 3+ Errors (<=3 Cutoff) | High-Probability Cognitive Impairment / Dementia (<=3) |
Total Six-Item Screener Score (Orientation 0–3 + Delayed Recall 0–3)
Validates bounded Orientation (0–3) and 3-Word Delayed Recall (0–3) subscores and returns the 0–6 total.
=IF(OR(B2 < 0, B2 > 3, B3 < 0, B3 > 3), "Invalid SIS Subscore (0-3)", B2 + B3)Six-Item Screener Clinical Tier (<=3 High-Specificity, 4 Borderline, 5–6 Normal)
Classifies <=3 as High-Probability Cognitive Impairment, 4 as Mild/Borderline Positive (<=4 ED cutoff), and 5–6 as Negative Screen.
=IF(OR(B2 < 0, B2 > 3, B3 < 0, B3 > 3), "Invalid SIS Subscore (0-3)", IF(B2 + B3 <= 3, "Positive Screen: High-Likelihood Impairment (<=3)", IF(B2 + B3 = 4, "Borderline Positive Screen (Score = 4; <=4 Cutoff)", "Negative Screen: Intact Brief Recall & Orientation (5-6)")))Try the example
Use the original values or change them to test your understanding.